[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.129.96. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
May 1975

Paraben-Induced Dermatitis

Author Affiliations

Woodside, NY

Arch Dermatol. 1975;111(5):657-658. doi:10.1001/archderm.1975.01630170115024
Abstract

To the Editor.—  In their Letter to the Editor concerning systemic eczematous "contact-type" dermatitis medicamentosa caused by parabens, Aeling and Nuss1 report a paraben-sensitive individual whose dermatitis apparently was exacerbated following the injection of lidocaine (Xylocaine), which contains a paraben as a preservative. The authors state: "Although not definitely proven, we think his exacerbation was probably secondary to the methylparaben preservative, 0.001 gm/ml, in the lidocaine used for mandibular block anesthesia."They also state:Aldrete and Johnson2 reported the case of a patient who was initially thought to have an immediate (type 1) hypersensitivity to lidocaine. However, direct skin testing and Prausnitz-Küstner reaction revealed negative tests to the lidocaine and positive tests to methylparaben, thus proving that parabens in multidose vials of lidocaine can cause immediate hypersensitivity.It must be strongly emphasized that the immediate hypersensitivity reported by Aldrete and Johnson is not mediated by, or related

First Page Preview View Large
First page PDF preview
First page PDF preview
×